Consider Supportive Therapy, Other Causes When Managing Cytopenia on Tyrosine Kinase Inhibitor Therapy

The recommendation for managing cytopenias among patients treated with tyrosine kinase inhibitors is to discontinue treatment at the onset of grade 3 or higher.

Because dose reductions and treatment interruptions can be challenging when treating patients with tyrosine kinase inhibitors (TKIs), clinicians should consider supportive therapies or alternative causes of cytopenias, according to a presentation at the Society of Hematologic Oncology 2021 Virtual Meeting.

Presenter Jane F. Apperley, MBChC, MD, FRCP, FRCPath, first reviewed the frequency of cytopenia on various frontline TKIs at their standard doses. The 6 available TKIs are imatinib, bosutinib, dasatinib, nilotinib, ponatinib, and asciminib, and their standard dosages range from 45 mg for ponatinib to 600 mg for nilotinib.

Among these 6 TKIs, the frequency of anemia ranges from 11% for patients receiving asciminib to 90% for patients receiving dasatinib. Similarly, the frequency of neutropenia ranges from 11% for both asciminib and bosutinib to 65% for both imatinib and dasatinib. Finally, the frequency of thrombocytopenia ranges from 9% for asciminib and imatinib to 30% for ponatinib.

In general, Apperley said the recommendation for managing cytopenias on these medications is to discontinue treatment at the onset of grade 3 or higher abnormalities, and to wait for counts to recover. Treatment can restart when the patient is at no worse than a grade 1 abnormality, although it should be discontinued again if the problem is recurring, according to Apperley. Although this may seem straightforward, Apperley said the realities of treatment can be more complicated. She then reviewed several case studies to discuss more unique situations.

In the first case study, Apperley reviewed the case of a 39-year-old male patient with chronic myeloid leukemia (CML) who commenced treatment with dasatinib 100 mg. He almost immediately became thrombocytopenic and neutropenic, and treatment stopped at that point. His platelet counts then recovered to a grade 1 abnormality and his neutrophil count returned to normal, at which point he restarted a normal dose of dasatinib.

According to Apperley, the patient never needed another dose reduction and has been an optimal responder at 3, 6, and now 12 months of treatment. Apperley emphasized that between 15% and 20% of patients will require a short dose interruption within the first 3 months of treatment with a TKI, although that does not necessarily suggest a poor prognosis.

The second case study was more complicated, Apperley said. A 64-year-old male patient presented with CML in 2005 and commenced treatment with imatinib 400 mg. In this case, clinicians determined that the best possible response was a complete hematological remission.

Throughout treatment, the patient had intermittent grade 1 thrombocytopenia with a platelet count as low as 100, although a dose reduction was not required at that time. In March 2008, however, his platelet count was especially low and neutrophils had a grade 2 abnormality. However, these had no apparent effect on the real-time quantitative polymerase chain reaction (RQ-PCR) and the patient had not achieved a complete cytogenetic response.

At that point, the patient was referred to Apperley’s clinic and dasatinib was the only option at that time outside of a clinical study. They commenced treatment with a low 50 mg dose, although the next year of treatment saw multiple dose interruptions and reductions for both thrombocytopenia and neutropenia. To handle these issues, the team added twice-weekly treatment with granulocyte colony-stimulating factor (G-CSF).

After a year of this treatment, Apperley said they had achieved nothing in terms of disease control and the RQ-PCR was now 17.1%. Based on this, the patient switched to nilotinib 200 mg. After a few months, he had achieved complete cytogenic response with an RQ-PCR of 0.9%, although his platelet count was still low and treatment with G-CSF continued.

By October 2010, the patient was not also losing hemoglobin, so the team added weekly erythropoietin. Two years later, in March 2012, his RQ-PCR was consistent with complete cytogenic response only, so the dose of nilotinib was increased to 200 mg twice daily. However, over the next year, he experienced pancytopenia and went on and off nilotinib, resulting in a loss of complete cytogenic response and a RQ-PCR of up to 14%.

Following these treatment interruptions, Apperley said the team decided to change approach and accept the cytopenias. Since mid-2013, she said the patient has been consistently on 200 mg nilotinib and the team decided that he would not stop treatment unless there were significant drops in platelet and neutrophil counts. He remains on complete cytogenic response to date, and although he required chronic, long-term support, Apperley said he ultimately achieved an acceptable outcome.

With these issues in mind, Apperley said there are several important considerations when treating patients with cytopenias. Hematological adverse events are very common and she said early toxicities can often resolve after short treatment interruptions. Some patients may require supportive therapy with erythropoietin, G-CSF, or potentially eltrombopag, but these can often be withdrawn later.

Late toxicity can also be managed and supported, but Apperley said clinicians can also consider a change of drug. Finally, she said it is possible that the TKIs are not the cause of low counts, so it is important to keep an open mind and be aware of other potential causes.

REFERENCE

Apperley J. Case Study: Managing Cytopenias on TKI Therapy. Presented at: Society of Hematologic Oncology 2021 Virtual Meeting. September 9, 2021. Accessed September 28, 2021.